Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 147, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 22, 2017, 10:46 PM CDT for Reagan County, Upton County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2017, 10:46 PM CDT (03:46 UTC)
- Expired
- May 22, 2017, 11:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 86 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 7:26 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 998 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1281 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
337
WUUS54 KMAF 230346
SVRMAF
TXC383-461-230430-
/O.NEW.KMAF.SV.W.0147.170523T0346Z-170523T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1046 PM CDT MON MAY 22 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Reagan County in western Texas...
Southeastern Upton County in western Texas...
* Until 1130 PM CDT
* At 1045 PM CDT, a severe thunderstorm was located near Stiles, or
13 miles northwest of Big Lake, moving southeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Big Lake, Rankin, Texon, Best, Reagan County Airport and Stiles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3108 10186 3138 10208 3155 10172 3164 10127
3108 10127
TIME...MOT...LOC 0345Z 315DEG 49KT 3134 10161
HAIL...1.00IN
WIND...60MPH
$$
821 follow-up statement
046
WWUS54 KMAF 230405
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1105 PM CDT MON MAY 22 2017
TXC461-230413-
/O.CAN.KMAF.SV.W.0147.000000T0000Z-170523T0430Z/
Upton TX-
1105 PM CDT MON MAY 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UPTON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
western Texas.
LAT...LON 3108 10178 3149 10178 3155 10172 3164 10127
3108 10127
TIME...MOT...LOC 0403Z 315DEG 49KT 3116 10140
$$
TXC383-230430-
/O.CON.KMAF.SV.W.0147.000000T0000Z-170523T0430Z/
Reagan TX-
1105 PM CDT MON MAY 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR REAGAN COUNTY...
At 1103 PM CDT, a severe thunderstorm was located near Big Lake,
moving southeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Big Lake, Texon, Best, Reagan County Airport and Stiles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3108 10178 3149 10178 3155 10172 3164 10127
3108 10127
TIME...MOT...LOC 0403Z 315DEG 49KT 3116 10140
HAIL...1.00IN
WIND...60MPH
$$
29What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:34 PM CDT, 12 minutes earlier.
Area forecast discussion, May 22, 10:34 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 1034 PM CDT Mon May 22 2017 .UPDATE... Update to cancel most of Severe Thunderstorm Watch # 256. && .DISCUSSION... A line of thunderstorms continues to move eastward over the eastern Permian Basin, and expect the storms could move out of the area around 23/06Z. Until then, there appears to be enough instability for a few of these storms to produce strong winds or hail. Therefore, will leave the eastern most counties in Severe Thunderstorm Watch number 256, but trim the western counties where storms have already past through, and there is little expectation of redevelopment. A cold front will move into the area late tonight with more showers and storms possible along and behind it. Do not think there will be any more severe storms at that time. An update will follow shortly for these changes. && .PREV DISCUSSION... /issued 548 PM CDT Mon May 22 2017/ DISCUSSION... The latest Aviation Discussion is included below. AVIATION... Expect thunderstorms to become more widespread through 23/00Z, so have included a mention of TSRA in all area terminals. Gusty and variable winds could accompany any of the storms, in addition to hail. Think thunderstorms could be east of all area terminals by 23/04Z too. A cold front will move south into the area late tonight with gusty north winds behind it. Ceilings will lower to MVFR behind the front for a few hours, and could dip to IFR. Expect VFR conditions areawide after 23/17Z. PREV DISCUSSION... /issued 155 PM CDT Mon May 22 2017/ Water vapor depicts will a defined a shrtwv trof INVOF nrn NM tracking se within NW flow aloft with trof axis extending sw across NM. As lift assocd with shrtwv trof moves se into ern NM/W TX it will encounter surface dwpnts around 55. Lift will be modulated by mid level LR's 7h-5h of 8-8.5 LR's and MLCAPES of 1000-1500 J/KG result. A low level thermal/moisture gradient will develop across ern NM too. This is a good pattern for tstms (MCS) to develop in, bulk shear is forecast to be over 50kts and severe storms are expected. 0-1km and 0-3km SRH do depict 300 m2/s2 or so along the outflow, but LCLs are high, thus a non-zero probability of a tornado. NAM12 continues to have the QPF max across the e and GFS a little farther w. Confidence is high that severe storms will come out somewhere between INK-SNK. There could even be 2 separate areas of storms, one that initiates in far SE NM or W PB and another off to the nw initiating in ern NM or the wrn S Plain. The forecast already has high PoPs in and will probably not make too much change. Recent heavy rainfall across Mitchell/Scurry/Howard Counties does raise concern for at least localized flash flooding and responses along Colorado River and tributaries. A cold front will follow Tue AM and models are in agreement that post-frontal precip will develop. It will be noticeably cooler Tue in wake of the front, but clouds will likely break out late. Thereafter a modest warm-up on Wed followed by a strong trend from the lower left to upper right. 85h temps 31C and downslope wind will easily push temps into the U90s-L100s. Dryline will probably hang up across far srn CWFA, may be storm in Terrell Co.. A little cooler but still hot Fri-Sat with a possible front on Sunday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 57 72 52 85 / 50 50 10 0 Carlsbad 55 74 51 91 / 20 10 0 0 Dryden 64 78 57 86 / 30 40 10 0 Fort Stockton 59 72 54 89 / 30 40 10 0 Guadalupe Pass 54 68 52 85 / 10 10 0 0 Hobbs 52 69 48 84 / 40 20 10 0 Marfa 53 75 48 88 / 10 20 10 0 Midland Intl Airport 56 72 53 85 / 50 40 10 0 Odessa 56 71 53 85 / 50 40 10 0 Wink 58 74 52 89 / 30 30 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 99/99
Hazardous weather outlook, May 22, 1:58 PM CDT, 8 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 158 PM CDT Mon May 22 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-231900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 158 PM CDT Mon May 22 2017 /1258 PM MDT Mon May 22 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are possible across most areas this afternoon, evening and potentially overnight. The greatest areal coverage of thunderstorms look to begin across Southeast New Mexico this afternoon, shifting southeast into the Permian Basin this evening. Some storms are expected to become severe with large hail and damaging winds the main threats. The stronger storms will also be capable of producing locally heavy rainfall and flash flooding. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A cold front is expected to generate more thunderstorms across the region Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation likely requested this afternoon and this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Local storm report, May 22, 9:35 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
935 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM TSTM WND GST 5 ENE ODESSA 31.88N 102.29W
05/22/2017 E60.00 MPH Ector TX TRAINED SPOTTER
&&
AKLLocal storm report, May 22, 9:37 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Midland/Odessa TX
937 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM TSTM WND GST 5 ENE ODESSA 31.88N 102.29W
05/22/2017 E60.00 MPH Ector TX NWS EMPLOYEE
&&
AKLLocal storm report, May 22, 9:44 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
944 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM TSTM WND GST 6 SW MIDLAND 31.94N 102.15W
05/22/2017 E60.00 MPH Midland TX TRAINED SPOTTER
ON INTERSTATE 20 SOUTHWEST OF MIDLAND.
&&
AKLLocal storm report, May 22, 9:45 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
945 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM TSTM WND GST 8 SW MIDLAND 31.92N 102.18W
05/22/2017 M46.00 MPH Midland TX ASOS
&&
AKLLocal storm report, May 22, 9:46 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
946 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND GST 4 N ODESSA 31.91N 102.37W
05/22/2017 M46.00 MPH Ector TX ASOS
&&
AKLLocal storm report, May 22, 10:37 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1037 PM CDT MON MAY 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST 5 SW ST. LAWRENCE 31.65N 101.60W
05/22/2017 M63.00 MPH Reagan TX MESONET
&&
AKLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:08 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 52 min |
| May 22, 7:13 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 47 min |
| May 22, 8:00 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Loving, Reeves | 30 min |
| May 22, 8:30 PM CDT | Special Weather Statement | MAF | Ector, Loving, Ward, Winkler | 45 min |
| May 22, 9:05 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Crane, Ector, Midland, Upton, Ward and 1 more | 55 min |
| May 22, 9:36 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Martin, Midland | 39 min |
| May 22, 9:41 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| May 22, 9:58 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Midland, Pecos, Reagan, Upton | 47 min |
| May 22, 10:13 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard, Midland, Reagan | 47 min |
| May 23, 2:30 PM CDT | Fire Weather Watch | MAF | 24 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.